Georgia, 2008Lightning Strike in Georgia, September 11, 2008
September 11, 2008 · NWS FFC · 1 event in 1 county or zone
A stationary front remained across central Georgia as hurricane Ike continued to churn west through the central Gulf of Mexico. The large scale circulation around Ike continued to bring Atlantic moisture into Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 12
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front remained across central Georgia as hurricane Ike continued to churn west through the central Gulf of Mexico. The large scale circulation around Ike continued to bring Atlantic moisture into Georgia. This combined with the front to produce scattered to numerous afternoon thunderstorms across central Georgia. Little to no activity occurred in north Georgia. While none of the thunderstorms were observed to be severe, frequent cloud-to-ground lightning occurred causing several injuries at a football game in Houston county, just south of Macon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 11, 3:04 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 11, 3:04 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
404 PM EDT THU SEP 11 2008
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
GENERAL EASTERLY UPSLOPE FLOW TO CONTINUE THROUGH FRIDAY. WITH
HIGH MOISTURE CONTENT...AND MODERATE INSTABILITY HAVE CONTINUED
CHANCE OR SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS THROUGH FRIDAY.
HAVE MOSTLY FAVORED THE EASTERN PORTION OF THE CWA DUE TO AREAS OF
SHOWERS AND THUNDERSTORMS THAT HAVE BEEN ADVECTING FROM THE EAST.
UPPER RIDGE BUILDING OVER THE SOUTHEAST SHOULD PUSH THE FRONTAL
BOUNDARY AND BEST MOISTURE AXIS NORTHWARD. THIS SHOULD DRY OUT THE
ATMOSPHERE SOME...SO HAVE DECREASED POPS FOR SATURDAY. FWC/MAV
BLEND LOOKS OKAY. MOSTLY PERSISTENCE OVERNIGHT...BUT HIGHS
WARMING FRIDAY AND SATURDAY AS RIDGE STRENGTHENS.
.LONG TERM /SUNDAY THROUGH THURSDAY/...
HAVE MADE NO CHANGES TO THE LONG TERM. LOOKS LIKE A DIURNAL
PATTERN INTO THE FIRST OF THE WEEK. REMNANTS OF IKE MAY BE BROUGHT
ACROSS US MONDAY OR TUESDAY AS IT GETS CAUGHT UP IN A COLD FRONT
PUSHING INTO THE STATE. MAYBE SOME DRYING BEFORE MOISTURE GETS
PUSHED BACK NORTHWARD BY THE END OF THE LONG TERM.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 69 84 68 91 68 / 30 30 20 20 10
ATLANTA 71 86 71 89 71 / 20 20 20 20 10
BLAIRSVILLE 66 82 65 86 64 / 30 30 20 20 10
CARTERSVILLE 69 87 68 89 66 / 20 20 10 20 10
COLUMBUS 74 91 73 90 72 / 20 20 20 10 10
GAINESVILLE 68 85 69 87 69 / 30 30 20 20 10
MACON 73 90 72 93 70 / 30 30 20 10 10
ROME 72 92 70 93 69 / 20 20 10 20 10
PEACHTREE CITY 71 87 68 89 67 / 20 20 20 20 10
VIDALIA 73 90 70 90 69 / 50 30 20 10 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
41
Hazardous weather outlook, Sep 11, 4:00 AM EST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT THU SEP 11 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT THU SEP 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS EXPECTED OVER NORTH AND CENTRAL GEORGIA THIS
AFTERNOON AND INTO TONIGHT.
.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE OVER THE EASTERN SEABOARD WHILE
HURRICANE IKE MOVES WEST TO NORTHWEST OVER THE GULF OF MEXICO. THIS
WILL CONTINUE A MOIST SOUTHEAST LOW LEVEL FLOW OVER NORTH AND
CENTRAL GEORGIA.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN AND
LIGHTNING. THE BEST TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON
AND EVENING.
.DISCUSSION...
A MOIST AIRMASS WILL CONTINUE OVER THE AREA TODAY. CAPES WILL
INCREASE TO 500 TO 1500 WITH LIFTED INDICES OF MINUS 3 TO MINUS 6.
THIS WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON.
STORM MOTION WILL BE RATHER SLOW ALLOWING FOR LOCALLY HEAVY RAINFALL
AND THE POTENTIAL FOR FLOODING. AN INHIBITING FACTOR TO THUNDERSTORM
DEVELOPMENT WILL BE HIGH PRESSURE ALOFT BUILDING OVER THE AREA THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND
OVER FAR NORTH GEORGIA SATURDAY AND SUNDAY. THERE WILL BE A CHANCE
OF THUNDERSTORMS ACROSS THE AREA MONDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
HOWEVER...SPOTTERS AND COCORAHS OBSERVERS ARE ENCOURAGED TO SEND
HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN PEACHTREE
CITY.
BDL
In the hours before
Special weather statement, Sep 11, 4:08 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
508 PM EDT THU SEP 11 2008
GAZ105-107-112145-
508 PM EDT THU SEP 11 2008
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
PULASKI AND DOOLY COUNTIES UNTIL 545 PM EDT...
AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WALLACE...MOVING NORTHWEST AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
PULASKI AND DOOLY COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE WALLACE...TIPPETTVILLE...FINLEYSON...
BROWNDALE AND UNADILLA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Sep 11, 5:09 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
609 PM EDT THU SEP 11 2008
GAZ094-095-112245-
609 PM EDT THU SEP 11 2008
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
HOUSTON AND PEACH COUNTIES UNTIL 645 PM EDT...
AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PERRY...MOVING NORTHWEST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
HOUSTON AND PEACH COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE PABST...HAYNEVILLE...GROVANIA...PERRY...
MYRTLE...MIAMI VALLEY...POWERSVILLE...FORT VALLEY AND BYRON. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Lightning, Houston
- When
- September 11, 5:14 PM EST
- Where
- Houston County, Bonaire
- Injuries
- 12 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 32.550, -83.600
The Macon Telegraph reported that 12 people, nine adults and three teenagers, were injured when lightning struck a goal post on the football field at Bonaire Middle School during a Thursday evening football game. The athletic director from the opposing school, Warner Robins, was left in critical condition and transferred to a burn center along with three of the other adults.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, September 11 to 15, 20082 deaths · 2 injured · $4.7 million · 33 events
- Tropical Storm and Storm Surge in Louisiana, September 11 to 14, 2008$194 million · 35 events
- Flash Flooding and Flooding in Oklahoma, September 11 to 13, 2008$2.3 million · 36 events
- Flash Flood and Flooding in Texas, September 11 to 12, 2008$4.6 million · 7 events
- Storm Surge in Florida, September 11 to 12, 2008$1.3 million · 3 events
- Storm Surge in Alabama, September 11 to 12, 2008$1.0 million · 2 events
- Dust Storm and Damaging Winds in Arizona, September 11, 2008$130,000 · 65 kt wind · 7 events
- Flash Flooding in Illinois, September 11, 2008$45,000 · 4 events
- Flash Flood and Damaging Winds in Arizona, September 11, 2008$45,000 · 56 kt wind · 3 events
- Flash Flooding in Kansas, September 11, 2008$15,000 · 2 events
- Tropical Storm and Storm Surge in Mississippi, September 11 to 13, 20086 events
- Flooding and Heavy Rain in Kansas, September 11 to 12, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134679.